Citalopram withdrawal: what to expect

Anyone taking citalopram or other antidepressants may experience withdrawal symptoms after stopping. Doctors recommend tapering off antidepressants gradually under medical supervision to minimize withdrawal symptoms.

Citalopram, which people may know by the brand name Celexa, can cause some people to experience withdrawal symptoms when stopping the drug. These symptoms can include muscle aches, chills, digestive upset, and mood changes.

Citalopram withdrawal symptoms can vary in their onset, duration, and intensity.

Withdrawal or discontinuation symptoms are common after stopping antidepressants. Some research suggests that these symptoms affect 56% of people who stop taking their medications for depression.

In this article, we discuss citalopram withdrawal in more detail, including its symptoms and ways to minimize or prevent them.

Citalopram is one of a group of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). It is available as a tablet or an oral solution.

SSRIs increase available levels of serotonin in the brain. Serotonin is a neurotransmitter that stimulates positive feelings and helps stabilize mood.

the Food and Drug Administration (FDA) approved citalopram to treat depression in adults. Some healthcare professionals may also prescribe it to treat other conditions, such as:

Some people may also take citalopram to treat specific symptoms, such as postmenopausal flushing.

Citalopram withdrawal occurs when a person stops taking the drug.

Symptoms can develop because the brain experiences rapid changes in the level of serotonin available to it.

A 2019 review claims that more than half of people who withdraw from various antidepressants experience withdrawal effects, with 46% of those people reporting “severe” symptoms.

Citalopram, however, may pose a lower risk of these effects than other antidepressants. This is because compared to other common antidepressants, citalopram has a relatively long half-life of 38–48 hours.

The half-life of a drug is the time it takes for the amount of its active substance to halve in the body.

Drugs with longer half-lives, such as citalopram, tend to cause fewer withdrawal symptoms than those with short half-lives.

However, citalopram may still cause more symptoms than other antidepressants with longer half-lives, such as fluoxetine (Prozac).

Citalopram and other SSRIs may cause withdrawal symptoms such as:

  • an electric shock sensation in the head
  • anxiety
  • mood changes, such as depression, irritability, and mood swings
  • digestive upset, including diarrhea, nausea, cramps, and vomiting
  • dizziness or vertigo
  • tired
  • feeling “detached” from life or others
  • flu-like symptoms, including chills and body aches
  • movement problems, such as loss of balance or coordination
  • concentration problems
  • ringing in the ears, known as tinnitus
  • sensory disturbances, such as sensing things that aren’t there
  • sleep problems, including vivid or distressing dreams
  • suicidal thoughts

Withdrawal vs return of symptoms

Although withdrawal from citalopram can cause mood-related symptoms, it does not necessarily mean that someone is experiencing a return of depressive symptoms.

To distinguish between withdrawal and return, individuals should consider:

The onset of symptoms

Withdrawal symptoms appear soon after stopping antidepressants, while the return of depressive symptoms may take several weeks to appear.

Symptoms over time

Withdrawal symptoms will improve as the body adjusts to the lack of antidepressants, but recurring symptoms of depression will persist or worsen.

Antidepressant withdrawal symptoms can last from a few weeks to a few months.

Generally, doctors advise that withdrawal symptoms resolve on their own and go away in record time. a few weeks.

However, a review of other studies indicates that this is not always the case. The authors note that for some people, antidepressant withdrawal symptoms can persist for several weeks or months.

Some of the research included found that 40% of people had symptoms for at least 6 weeks, while 25% had them for 12 weeks or more.

There are many treatment and self-care options to help people quit citalopram safely while minimizing potential symptoms. Options include:

  • Discuss stopping medication with a doctor: A person should always speak with their doctor before changing their medications. Suddenly stopping the use of antidepressants increases the risk of serious symptoms.
  • Take a phased approach: Doctors generally advise people to slowly reduce their dose of antidepressants – usually on at least 4 weeks. This advice is especially relevant for those who have been taking the drug for a long time or are taking a higher dose.
  • Taking medication for withdrawal symptoms: Some withdrawal symptoms may respond to medication. For example, people may try using painkillers for muscle aches or sleeping pills for insomnia.
  • Consult a doctor regularly: Regular medical checkups during the withdrawal process can help people better manage their symptoms and watch for recurring depression.
  • Consider psychotherapy: Cognitive-behavioral therapy (CBT) or mindfulness-based cognitive therapy (MBCT), for example, can support the quitting process without increasing the risk of relapse.
  • Lead a healthy life: Taking steps to exercise regularly, get enough sleep, eat a balanced diet, and practice stress-reduction techniques can help people manage symptoms of depression without medication. These habits can also ease some withdrawal symptoms.

Citalopram is a category C drug. Accordingly, the FDA advises taking citalopram during pregnancy only in situations where the benefit to the pregnant person justifies the potential risk to the fetus.

For example, a doctor may find it necessary for some people to take SSRIs like citalopram during pregnancy to prevent depression from returning.

the National Alliance on Mental Illness advise anyone who becomes pregnant while taking citalopram to contact their doctor immediately.

Withdrawal symptoms during pregnancy are likely to resemble those of people who are not pregnant. Management techniques are also likely to be similar.

People should contact their doctor if they:

  • develop side effects from antidepressant use and want to discuss other options
  • want to stop taking citalopram safely under medical supervision
  • experience withdrawal symptoms after stopping citalopram

Individuals should call a doctor immediately if side effects are severe. They should call 911 if their symptoms are life-threatening.

It is also essential to call 911 if someone is having suicidal thoughts and is at immediate risk of harming themselves, killing themselves or harming another person.

the National Suicide Prevention Lifeline is available 24/7 at 800-273-8255 to provide support for those with suicidal thoughts.

Long-term use of citalopram is secure when people take it as prescribed by their doctor.

However, to research states that using any antidepressant for more than 6 weeks may cause withdrawal symptoms when tapering or stopping the drug.

Stopping suddenly or rapidly reducing the dosage may increase the risk of these symptoms.

Those taking citalopram or other antidepressants for an extended period should work with their doctor to find effective treatments and strategies to minimize withdrawal effects.

It is also important to monitor the return of depressive symptoms after stopping long-term use of antidepressants.

Stopping citalopram can lead to withdrawal symptoms, especially if people have been taking it for more than 6 weeks.

Common withdrawal symptoms include flu-like symptoms, trouble sleeping, and mood changes.

It is important that people who wish to stop taking antidepressants do so under medical supervision.

Individuals should discuss their options with a physician. These may include alternative medications and strategies to minimize withdrawal symptoms and prevent depressive symptoms from returning.

Comments are closed.